The past year has been a dynamic one for clinicians and researchers with an interest in osteoporosis. This update will focus on the issue of the relationship between bisphosphonate treatment and atypical femoral fractures, highlight the advances in imaging techniques that are increasingly being studied as adjuncts to bone density testing, and explore recent evidence that suggests that osteoporosis medications may be linked to an increase in life expectancy. Since the first case reports describing unusual femur fractures in long term users of bisphosphonates began to appear, there has been great interest in identifying why and whether this class of drug can cause these atypical fractures. There have been a significant number of large studies that seem to suggest that these fractures do occur with an increased frequency among subjects who have used bisphosphonates over an extended period of time, but that these events are relatively rare. The occurrence of these fractures have helped to fashion new treatment regimens with periods of "drug holidays" often recommended to people with lower short-term and intermediate-term fracture risk. It is important to remind the reader that bisphosphonates prevent many typical hip and vertebral compression fractures, particularly in the higher risk elderly patient and that a rational balance be struck so that those in need of continued osteoporosis treatment receive it. Advances in imaging, such as high resolution MRI and peripheral micro CT scanners, are allowing investigators to non-invasively assess bone microarchitecture and bone stiffness of individuals as a means of trying to more accurately define those subjects who might be at increased risk of fracture and who might benefit from bone strengthening medication. Finally, this update will briefly review the emerging data that suggests that anti-resorptive medication may extend life expectancy beyond that which can be expected solely by reducing the incidence of future fractures.
Honig, S., & Chang, G. (2012). Osteoporosis: An update. Bulletin of the NYU Hospital for Joint Diseases. https://doi.org/10.31729/jnma.404